Onfi Side Effects Linked to Stevens-Johnson Syndrome (SJS): FDA
Federal drug safety officials indicate that the side effects of Onfi, an anti-seizure medication by Lundback, may increase the risk of serious and potentially life-threatening skin reactions known as Stevens-Johnson Syndrome and toxic epidermal necrolysis.
On December 3, the FDA indicated that the Onfi drug labels and medication guides are being updated to include warnings about the risk of the rare but dangerous skin problems. The agency issued a drug safety communication, warning patients to seek immediate medical treatment if they develop a rash, blistering, or peeling of skin, sores in the moth or hives after using the medication.
Stevens-Johnson Syndrome (SJS) is a serious reaction that is known to be caused by several different medications It involves burns to the skin that develop from the inside out, producing blisters, severe rashes, and potentially causing the skin to separate from the body. When the skin lesions affect more than 30% of the body, the condition is typically referred to as Toxic Epidermal Necrolysis (TEN).
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Treatment for SJS and TEN usually require inpatient care at a hospital Burn Unit, and it can result in permanent blindness, organ failure and death.
Onfi (clobazam) was approved in October 2011 for the treatment of patients two years or older who suffer from Lennox-Gastaut Syndrome (LGS), a severe form of epilepsy. Since that time, about 31,000 patients have taken the drug in the United States and the the FDA has become aware of at least 20 cases of SJS/TEN worldwide, including six cases in the U.S. Five of the six cases in this country involved children.
At least one case of Stevens-Johnson Syndrome from Onfi resulted in blindness and two of the patients have died, with one of them possibly a direct result of taking Onfi. The relation between Onfi and the other death could not be assessed, the FDA reports.
FDA officials indicate that the Onfi skin reactions could occur at any time during treatment, but appear to have a higher likelihood of happening during the first eight weeks using the medication or when Onfi is stopped and restarted. All cases of Onfi SJS/TEN known to the FDA have resulted in hospitalization.
However, the FDA warns that patients should not stop taking Onfi without first consulting their health care professional. The agency warns that suddenly stopping Onfi treatment can cause serious withdrawal problems, including seizures “that will not stop,” as well as hallucinations, shaking, nervousness, and cramps in the stomach and muscles.
A number of Stevens-Johnson Syndrome lawsuits and Toxic Epidermal Necrolysis lawsuits have been pursued against manufacturers of other medications associated with the skin problems, often resulting in multi-million dollar damage awards in cases where juries found that the drug makers failed to adequately research the side effects of the medication or properly warn about the risk of SJS or TENS. Potential Onfi lawsuits are being evaluated by product liability lawyers following the recent FDA warnings.
"*" indicates required fields
More Top Stories
A new report indicates the U.S. Navy is struggling to process tens of thousands of Camp Lejeune water poisoning claims due to a lack of resources.
A group of plaintiffs have filed a motion with the U.S. JPML seeking consolidation of all Bard implanted port lawsuits before one judge for pretrial proceedings.
A Tepezza hearing loss lawsuit accuses the manufacturer of failing to provide adequate warning about the risks of the thyroid eye disease drug.